Virginia, 2012

Damaging Winds in Virginia, June 12, 2012

June 12, 2012 · NWS LWX · 3 events in 2 counties and zones

A cold front combined with an upper-level trough crossed over the area during the evening of the 12th. This along with the right entrance of a jet streak over northern Virginia helped trigger severe thunderstorms in the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front combined with an upper-level trough crossed over the area during the evening of the 12th. This along with the right entrance of a jet streak over northern Virginia helped trigger severe thunderstorms in the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 12, 8:51 AM EST, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 12, 8:51 AM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
951 AM EDT TUE JUN 12 2012

.SYNOPSIS...
A COLD FRONT IS SITUATED ACROSS THE MISSISSIPPI VALLEY. THIS WILL
BRING UNSETTLED WEATHER TO THE MID ATLANTIC REGION TODAY. HIGH
PRESSURE WILL BUILD TOWARD THE REGION WEDNESDAY AND THURSDAY...THEN
DOMINATE THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A TROUGH AXIS WILL SWING THROUGH THE AREA TODAY WHILE A COLD FRONT
APPROACHES FROM THE OHIO VALLEY. SHOWERS ARE EXPECTED ALONG AND
AHEAD OF THE TROUGH AXIS. LATEST RADAR IMAGERY ALREADY SHOWS
WIDESPREAD SHOWERS ALONG AND AHEAD OF THE TROUGH AXIS OVER OUR
AREA. THESE SHOWERS WILL MOVE OVER THE WASHINGTON AND BALTIMORE
METROPOLITAN AREAS THIS AFTERNOON.

THERE WILL BE A FEW BREAKS IN THE CLOUD COVER...ESPECIALLY NEAR
AND WEST OF THE BLUE RIDGE MOUNTAINS THIS AFTERNOON. DEEP MOISTURE
ALONG WITH LIMITED SURFACE HEATING WILL CAUSE ENOUGH INSTABILITY
FOR SHOWERS AND THUNDERSTORMS TO POP UP BEHIND THE TROUGH
AXIS...BUT AHEAD OF THE APPROACHING COLD FRONT. THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. THE SEVERE THREAT
REMAINS MINIMAL DUE TO LACK OF DEEP LAYER SHEER AND LIMITED
INSTABILITY. WILL CONTINUE WITHOUT ANY FLASH FLOOD/FLOOD HEADLINES
DUE TO HIGH FLASH FLOOD GUIDANCE. ALSO...WITH THE SHEAR VECTOR
TURNING NEARLY PERPENDICULAR TO THE SURFACE COLD FRONT...TRAINING
THUNDERSTORMS ARE NOT FAVORED.

FFG GDNC IS FM 1.8"/HR IN DC TO 3.0"/HR IN THE MORE RURAL E OF
THE MTNS COUNTIES.

MAX TEMPS WILL RANGE FROM THE UPPER 70S ACROSS NORTHEASTERN
MARYLAND TO THE LOWER AND MIDDLE 80S IN CENTRAL VIRGINIA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
THE COLD FRONT WILL PASS THROUGH THE REGION TONIGHT. SHOWERS AND
T-STORMS ARE POSSIBLE AHEAD OF THE BOUNDARY...ESPECIALLY DURING
THE EVENING. DRIER AIR WILL BUILD IN BEHIND THE BOUNDARY
OVERNIGHT FROM THE NORTHWEST. LOWS IN THE 60S XCPT 70S IN THE
CITIES.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
CDFNT SHUD BE OFFSHORE MID-ATLC BY WED MRNG...WITH CLEARING SKIES
FCST IN ITS WAKE. HIPRES CNTRD OVR ERN CANADA WILL BUILD SWD DOWN
ERN SEABOARD WED/WED NGT...AS WEAK LOPRES DVLPS ON SFC BNDRY IN
ATLC.  THIS WILL LEAD TO PROLONGED NELY FLOW ACRS MID-ATLC ALONG
WITH SEASONABLY WARM TEMPS. GUIDANCE HAS CONTD TREND OF WEAKER
LOPRES OFFSHORE WITH LESSER AMOUNTS OF MOISTURE ADVECTG INTO CWA.
BECAUSE OF THIS...HAVE REMOVED POPS AND DECRD CLOUDCOVER A BIT FOR
REMAINDER OF WORK-WEEK. BEST MOISTURE/GREATER CLOUD CVRG XPCD THU.
MAXIMA DURG PD MAINLY IN U70S-L80S...WITH MINIMA IN M50S-M60S.

SYNOPTIC PATTERN STAGNATES THIS WKEND...WITH XPNSV HIPRES ACRS ERN
CONUS AND DEEP TROF/MAYBE CLOSED LOPRES JUST OFFSHORE. GENERALLY
E/NE FLOW PERSISTS. 12Z FROM YDA SIGNALED LLVL MOISTURE INCRG
SUN/MON AND RIDGE BREAKING DOWN/SHRTWV TROFS CROSSG N OF
RGN...HWVR...0Z GFS HAS BACKED OFF ON ANY PATTERN CHG.
THEREFORE...GENERALLY DRY FCST...WITH SEASONABLE TEMPS CONTG INTO
ERY NEXT WK.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
IFR CIGS ACROSS MOST OF THE TERMINALS THIS MORNING WILL GRADUALLY
IMPROVE TO MVFR LEVELS LATE THIS MORNING INTO THIS AFTERNOON.
WIDESPREAD SHOWERS OVER THE WESTERN TERMINALS THIS MORNING WILL
SHIFT TO THE EASTERN TERMINALS THIS AFTERNOON. ADDITIONAL SHOWERS
AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING.
LOCALLY HEAVY RAIN IN ANY T-STORMS MAY REDUCE CIGS/VSBYS TO IFR
LEVELS AT TIMES.

LEFTOVER SHOWERS/T-STORMS WILL END OVERNIGHT AND DRIER AIR WILL
MOVE IN DUE TO A WIND SHIFT TO THE NORTHWEST.

VFR CONDS DOMINATE WED THRU SAT NGT. LOW OVC MAY ADVECT WWD AND
IMPACT BALT TERMS...PERHAPS DC...WED NGT/THU...BUT APPEARS NOW CIGS
WUD BE AOA 3KFT. NLY WINDS 10-15 KTS WED/THU...GRADUALLY DIMINISHING
FRI INTO WKEND.

&&

.MARINE...
A COLD FRONT WILL APPROACH THE WATERS TODAY BEFORE PASSING THROUGH
TONIGHT. SOUTHERLY WINDS AHEAD OF THE FRONT WILL GUST PAST SCA
CRITERIA ACROSS THE MARYLAND CHESAPEAKE BAY AND LOWER TIDAL
POTOMAC RIVER. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THESE
AREAS UNTIL 6 PM. THE SCA MAY NEED TO BE EXTENDED INTO EARLY THIS
EVENING FOR PORTIONS OF THE WATERS. WINDS WILL DIMINISH LATER THIS
EVENING INTO THE OVERNIGHT HOURS AS A COLD FRONT PASSES THROUGH.
HOWEVER...A WINDSHIFT TO THE NORTHWEST IS EXPECTED TOWARD WEDNESDAY
MORNING WITH MORE GUSTS NEAR OR OVER 20 KNOTS EXPECTED.

DRY CONDS XPCD FOR RMNDR OF WK INTO WKEND. WITH LOPRES OFFSHORE
MID-ATLC AND HIPRES BUILDING IN FROM NEW ENGLAND...PRES GRADIENT
WILL BE SIGNIFICANT AND NLY WINDS OF 10-20 KTS...HIGHER IN
GUSTS...WILL RESULT. SCA IN EFFECT WED FOR ALL MARINE ZONES
WED...AND CONTD NLY FLOW WED NGT INTO FRI MAY WARRANT ADDITIONAL
ADZY HEADLINES FOR AT LEAST PORTIONS OF WATERS. CNTR OF HIPRES
GETS CLOSER TO RGN THIS WKEND...AND ATLC LOPRES DRIFTS SWD AND
AWAY...SO LIGHTER WINDS XPCD.

&&

.TIDES/COASTAL FLOODING...
ANOMALIES HAVE INCREASED TO ABOUT ONE TO TWO FEET ABOVE NORMAL DUE
TO A SOUTHERLY FLOW. THE SOUTHERLY FLOW WILL CONTINUE THROUGH
THIS EVENING BEFORE GRADUALLY TURNING OFFSHORE LATE TONIGHT. HAVE
ISSUED A COASTAL FLOOD ADVISORY FOR MINOR FLOODING NEAR TIMES OF
HIGH TIDE THROUGH TONIGHT. ANOMALIES WILL QUICKLY DECREASE
WEDNESDAY MORNING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR MDZ007-011-
     013-014-016>018.
VA...COASTAL FLOOD ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR VAZ052>055-
     057.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR
     ANZ530>534-537>543.
     SMALL CRAFT ADVISORY FROM 4 AM TO 6 PM EDT WEDNESDAY FOR
     ANZ530>543.

&&

PRODUCTS...LASORSA/WOODY!/SBK
Hazardous weather outlook, Jun 12, 6:58 AM EST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
758 AM EDT TUE JUN 12 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
131000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
758 AM EDT TUE JUN 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT
A COASTAL FLOOD ADVISORY IS IN EFFECT FOR LOCATIONS ALONG THE
WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY AND THE TIDAL POTOMAC
RIVER THROUGH TONIGHT. PLEASE REFER TO THE LATEST HAZARD MESSAGE
/WBCCFWLWX/ FOR FURTHER DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE
BAY AND TIDAL POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT TODAY
AND TONIGHT.

THUNDERSTORMS MAY PRODUCE HEAVY DOWNPOURS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY IS IN EFFECT WEDNESDAY FOR THE TIDAL
POTOMAC RIVER AND THE MARYLAND CHESAPEAKE BAY...AND MAY BE NEEDED
WEDNESDAY NIGHT THROUGH FRIDAY FOR A PORTION OF THE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-131000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
758 AM EDT TUE JUN 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY PRODUCE HEAVY DOWNPOURS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Sterling radar (KLWX), 50 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
June 12, 12:43 PM EST
Where
Clarke County, 0.44 mi ENE of Boyce
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.102, -78.042

A tree was blown down and blocked Pyletown Road near Route 340.

Thunderstorm Wind, Madison

When
June 12, 8:33 PM EST
Where
Madison County, 1.82 mi N of Locust Dale
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.356, -78.135

The spotter measured a 70 mph wind gust with a weather station hooked up at their house.

Thunderstorm Wind, Madison

When
June 12, 8:33 PM EST
Where
Madison County, 0.44 mi NNE of Locust Dale
Measured
57 kt (66 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.336, -78.127

Half a dozen trees were knocked down along Fordshop Road near Route 29 and Oakpark Road Route 15.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395603, 395604, 395605.